#fridayimagechallenge (with answer)

what EKG findings do you see and what underlying condition led to torsades?

Answer EKG finding: U waves, in this case caused by hypokalemia

Other potential causes include hypocalcemia, hypomagnesemia, u waves can also be a normal finding (2/2 bradycardia) or a medication effect (digoxin, quinidine, procainamide, sotalol, amio).

Uwave3.jpg

figure: U waves as pointed out by (my) 3rd grade art skills.

waves-of-the-ecg

 

pro tips

With severe hypokalemia (<~2.5) one can find increased p wave amplitude/width, prolongation of PR, ST depressions, and apparent long QT 2/2 T/U wave fusion.

Can see several arrhythmias including AF/flutter, a tach, VT/VF/torsades (make sure you check and replete your lytes with new or worsening arrhythmia!).

The body requires magnesium to maintain  appropriate potassium levels (mainly via variable renal excretion), therefore check and replete both in arrhythmias (great article from UTSW nephrology on the subject  http://jasn.asnjournals.org/content/18/10/2649.full).

Torsades caused by R on T phenomenon (patients with baseline long QT are at particularly high risk). Treatment of torsades- 1) IV mag (1-2g q 5-15m) 2) replete K if known to be low 3) DC cardioversion if patient HD stable 4) defibrillation if devolves into V fib. Other medications A) lidocaine (might be effective at first but torsades likely to recur),                 B) isoproterenol- can be used in bradycardia induced torsades (particularly in long QT syndromes), use as bridge to overdrive pacing, titrate to HR>90.